New Mexico, 2021Tornado and Flash Flooding in New Mexico, July 23, 2021
July 23, 2021 · NWS ABQ · 10 events in 8 counties and zones
A slow-moving low pressure system continued to track westward across southern New Mexico on July 23, 2021, as an area of high pressure remained centered over the Four Corners. An abundant amount of atmospheric moisture remained in place across central and western New Mexico, and with needed lift from the low pressure system, numerous thunderstorms impacted the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $671,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving low pressure system continued to track westward across southern New Mexico on July 23, 2021, as an area of high pressure remained centered over the Four Corners. An abundant amount of atmospheric moisture remained in place across central and western New Mexico, and with needed lift from the low pressure system, numerous thunderstorms impacted the area. Soils across western New Mexico were saturated from the previous day's convection which exacerbated flash flooding conditions as torrential rainfall fell across the area. Rainfall estimates of two to four inches prompted numerous Flash Flood Warnings across western and central New Mexico. Severe weather was also a concern with baseball size hail reported in Torrance County and a landspout tornado even reported on the westside of Albuquerque.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 23, 11:04 AM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 23, 11:04 AM MST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1204 PM MDT Fri Jul 23 2021
.AVIATION...
18Z TAF CYCLE
Convection over eastern Lincoln and western Chaves counties continue
this midday and will gradually diminish this afternoon. A more robust
round of convection will develop this afternoon over western and
central NM. MVFR impacts possible at KSAF, KABQ/KAEG, KGUP and KFMN.
Brief IFR impacts cannot be ruled out as well in torrential
downpours, but risk is minimal in TAFs. In addition, strong/erratic
wind gusts and hail are possible with storms at central and western
TAF sites. Areas of mountain obscurations will occur this afternoon
as well. Convection will continue into tonight, possibly lasting all
night in the west. Otherwise, VFR conditions expected.
&&
.PREV DISCUSSION...319 AM MDT Fri Jul 23 2021...
.SYNOPSIS...
A rare monsoon season upper-level storm system will slide westward
through central New Mexico today and Saturday, helping to trigger
numerous showers and thunderstorms over the western two thirds of the
state. Heavy rainfall with localized flash flooding will be a good
bet both afternoons and evenings. A slight downtrend in showers and
thunderstorm coverage is forecast on Sunday into early next week but
daily rounds of scattered to perhaps numerous showers and thunderstorms
will continue for most areas through the week.
&&
.DISCUSSION...
.SHORT TERM...(TODAY THROUGH SATURDAY)...
At 00Z, the upper high was located over the Four Corners and an
upper low was approaching from over far west TX. Plenty of
atmospheric moisture was in place, with the 00Z KABQ upper air
sounding showing an above normal PWAT of 1.11". The upper low is
forecast to continue moving northeast into our area today, brining
stronger winds aloft and increasing shear profiles. Storm motion
will be on the uptrend as well, which would normally limiting flash
flooding potential, but intense rainfall is expected and grounds are
already saturated across portions of central and western NM.
Convection is modeled to take off with daytime heating along the
central mountain chain, then move west or southwest across central
valleys through late afternoon/early evening and onto far western NM
through the late evening hours as the upper low continues west
across central NM. Storms will likely impact the Albuquerque and
Santa Fe Metro areas during the afternoon/evening commute. Although
the main threat will be from torrential rainfall and associated
flash flooding, sufficient instability and shear will be present for
a limited large hail and damaging wind threat as well. The SPC day1
convective outlook shows central and western portions of our area in
a marginal risk for severe storms. Convection is forecast to move
off into AZ after midnight. No changes to the Flash Flood Watch
today.
Saturday will be an active thunderstorm day as well, although
steering flow will shift to the southeast across much of the area
which will help to distribute rain to some areas that may miss out
today. The upper low will be wound-up over southeast AZ Saturday and
the threat for locally heavy rainfall will be confined more to our
southwest mountains. Instability and shear will trend down compared
to today as temperatures will generally be 5-10 degrees below normal
and winds will be more unidirectional in the low to mid levels of
the atmosphere.
LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
Closed upper-level low forecast to be over southeast AZ Saturday
night with lingering showers and storms over western NM through the
night. GFS the odd model out with little convection forecast for much
of the area with the NAM and ECWMF quite active with convection
most areas and with southerly steering flow aloft, areas that have
been missed for much of July should get into the act. Sunday continues
to look like the "down day" during the next 7 days as flow aloft transitions
to light and variable and heights rise with the Four Corners' High
(FCH) building over CO. FCH continues to build over southeast WY/western
NE Monday and Tuesday and scattered convection returns to all but
the east-central plains. Western and northern NM are typically
favored with easterly steering flow with the eastern plains the least
likely to see storms.
Dry air aloft from the east starts to win out Wednesday and Thursday
with less afternoon coverage areawide as easterly flow aloft
continues. A "classic" southerly monsoon moisture plume does not
appear in the cards at this time. A weaker and discombobulated polar
jet stream (a.k.a., Climate Change = polar regions warming faster
than tropics weakens temperature difference and results in weaker
westerlies) appears to have broken this once fairly reliable aspect
of the North American Monsoon.
11/33
&&
.FIRE WEATHER...
Chances for wetting/soaking rains will trend up today and continue
through Saturday as an upper low moves west across the state and
interacts with above normal atmospheric moisture. Good chances for
wetting rain will persist Sunday and Monday as well, but the wetting
footprint will shrink some as storm motion decreases and the upper
high builds over the area, with the upper low moving further west
away from the region. The upper high will strengthen and expand
across the Intermountain West and southern US Plains next week,
leading to warmer temperatures and a gradual downtrend in daily
rounds of storms with a smaller wetting footprint.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ201>226-241.
&&
Hazardous weather outlook, Jul 23, 2:19 AM MST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
319 AM MDT Fri Jul 23 2021
NMZ201>241-241030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
319 AM MDT Fri Jul 23 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will develop over
central and western NM today, producing heavy rainfall and localized
areas of flash flooding. A flash flood watch remains in effect for
much of central and western areas of the state this afternoon through
late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous thunderstorms are expected each afternoon and
evening. Localized areas of flash flooding are likely, with the
greatest risk below recent burn scars and areas where soils are
saturated. Up to 2 inches of rain is possible, especially along and
west of the central mountain chain Friday. Storms will likely
produce small hail and wind gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
33
In the hours before
Special weather statement, Jul 23, 7:03 AM MST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
803 AM MDT Fri Jul 23 2021
NMZ238-231430-
Chaves County Plains-
803 AM MDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
830 AM MDT...
At 803 AM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Mesa, or 23 miles north of Roswell, moving southwest
at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Chaves County.
This includes Highway 285 between Mile Markers 126 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3354 10489 3357 10489 3379 10469 3372 10450
3343 10462
TIME...MOT...LOC 1403Z 027DEG 16KT 3370 10464
40Special weather statement, Jul 23, 7:56 AM MST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
856 AM MDT Fri Jul 23 2021
NMZ238-231530-
Chaves County Plains-
856 AM MDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
930 AM MDT...
At 856 AM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Bitter Lake Wildlife Refuge, or 18 miles north of
Roswell, moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Northwestern Roswell.
This includes Highway 285 between Mile Markers 116 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3376 10467 3366 10442 3335 10459 3344 10485
TIME...MOT...LOC 1456Z 016DEG 13KT 3362 10463
40
Special weather statement, Jul 23, 12:29 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
129 PM MDT Fri Jul 23 2021
NMZ211-232000-
Jemez Mountains-
129 PM MDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANDOVAL COUNTY
UNTIL 200 PM MDT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Fenton Lake State Park, or 17 miles west of Los
Alamos, moving west at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Fenton Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos, creeks and ditches.
&&
LAT...LON 3598 10651 3583 10652 3578 10677 3603 10677
TIME...MOT...LOC 1928Z 090DEG 5KT 3592 10662
Shoemake
Special weather statement, Jul 23, 12:50 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT Fri Jul 23 2021
NMZ214-215-232015-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
150 PM MDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAOS...NORTHWESTERN SAN
MIGUEL...SOUTHEASTERN RIO ARRIBA...NORTHEASTERN SANTA FE AND WEST
CENTRAL MORA COUNTIES UNTIL 215 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Holman, or 10 miles west of Mora, moving southwest at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain is occurring, and flooding will also be possible with
this storm.
This storm will remain over mainly rural areas of southern Taos,
northwestern San Miguel, southeastern Rio Arriba, northeastern Santa
Fe and west central Mora Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause excess runoff to develop. Fast running water
will quickly fill streams, creeks, arroyos and ditches.
&&
LAT...LON 3613 10553 3602 10536 3576 10556 3593 10581
TIME...MOT...LOC 1949Z 040DEG 16KT 3602 10551
Shoemake
Event by event
4 flash flood, 3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Torrance
- When
- July 23, 12:50 PM MST to 1:00 PM MST
- Where
- Torrance County, 6.65 mi SW of Duran
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 34.400, -105.480
A COOP observer reported ping pong size hail from a slow-moving thunderstorm near Duran. The observer also reported several vehicles were damaged due to broken windshields and rearview mirrors. Damages are estimated for the unknown amount of vehicles damaged.
Thunderstorm Wind, Torrance
- When
- July 23, 1:10 PM MST to 1:20 PM MST
- Where
- Torrance County, 2.57 mi ENE of Moriarty Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 34.997, -105.960
A resident in Moriarty reported severe thunderstorm winds that resulted in damage within their neighborhood. The resident reported that the thunderstorm gusts blew their garage door off its tracks. The severe winds also overturned a 5th wheel travel trailer which landed on a mini-van. Damages are estimated for the garage door and the damage to the trailer and van.
Hail, Torrance
- When
- July 23, 1:17 PM MST to 1:23 PM MST
- Where
- Torrance County, 4.48 mi SSE of Pinos Wells
- Measured
- 2.75 in hail
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 34.390, -105.600
A trained spotter near Corona reported baseball size hail from a severe thunderstorm tracking north-northeast through the area. The spotter reported that their front and rear windshields on their truck were broken as well as their rearview mirrors. Other reports of damage to about 100 vehicles was received although the extent of the damage is not known. A horse trailer also sustained damage while a horse lost one of its eyes due to hail injuries. Damages are estimated for extensive vehicle damage.
Tornado, Sandoval
- When
- July 23, 1:30 PM MST to 1:31 PM MST
- Where
- Sandoval County, 1.78 mi SW of Bernalillo to 1.81 mi SW of Bernalillo
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 35.300, -106.580
A brief landspout tornado was seen near Idalia Road and Highway 528 in Rio Rancho. No damages were reported.
Flash Flood, Socorro
- When
- July 23, 2:15 PM MST to 7:30 PM MST
- Where
- Socorro County, 2.81 mi WSW of Bernardo to 2.79 mi W of Polvadera
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 34.403, -106.874
Strong thunderstorms that moved southwest through Socorro County brought heavy rain with reports of one to two inches. This resulted in widespread flooding across central Socorro County. The La Joya area was especially impacted with additional damage to the La Joya Acequia. A large section of the concrete ditch system north of La Joya was severely damaged, and several ditches and drains were filled with silt. All of the arroyos in the La Joya area flooded which washed away several of the arroyo banks and caused additional damage. The Rio Puerco River created to 17.75 feet Friday evening which was its highest level since 2013. Homes in the Contreras area were surrounded by flood water. Damages are estimated.
Thunderstorm Wind, Bernalillo
- When
- July 23, 2:30 PM MST to 2:36 PM MST
- Where
- Bernalillo County, 2.68 mi SW of Albuquerque
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 35.090, -106.660
A large tree limb was downed at Fruit Avenue and Luna Boulevard in southwest Albuquerque as a strong thunderstorm tracked westward through the city. Damages are estimated.
Flash Flood, Rio Arriba
- When
- July 23, 2:30 PM MST to 4:30 PM MST
- Where
- Rio Arriba County, 7.67 mi SSW of Canjilon to 7.57 mi SSW of Canjilon
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- NWS Employee
- Coordinates
- 36.385, -106.512
A strong thunderstorm near Ghost Ranch produced several inches of water along U.S. Highway 84, and mud, rock, and debris were reported along the highway between mile marker 231 and mile marker 234. Several large boulders were also noted to have fallen from cliffsides onto the shoulder of the highway. Damages are estimated for along the highway.
Hail, Valencia
- When
- July 23, 3:20 PM MST to 3:24 PM MST
- Where
- Valencia County, Los Lunas
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.810, -106.740
A resident in Los Lunas reported penny to quarter size hail from a slow-moving thunderstorm along with hail accumulations of an inch.
Flash Flood, Catron
- When
- July 23, 6:30 PM MST to 9:00 PM MST
- Where
- Catron County, 2.86 mi SSW of Apache Crk Jewett Ar to 2.69 mi SSW of Apache Crk Jewett Ar
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Social Media
- Coordinates
- 33.960, -108.692
Heavy rain resulted in significant flash flooding near Apache Creek. The fast moving flood waters rushed through at least one home and overtopped an earthen dam. A metal tank was swept downstream, and a truck in the Apache Creek was submerged in the water. Damages are estimated.
Flash Flood, Cibola
- When
- July 23, 7:30 PM MST to 10:00 PM MST
- Where
- Cibola County, 4.84 mi WNW of Fence Lake to 3.77 mi NE of Fence Lake
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.688, -108.741
A trained spotter in Fence Lake reported that County Road 35D had been washed out due to heavy rain in the area. Damages are estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, July 23 to 25, 20211 death · 12 events
- Flash Flood in Colorado, July 23, 202110 injured · 1 event
- Damaging Winds in Minnesota, July 23 to 24, 2021$51,000 · 56 kt wind · 17 events
- Damaging Winds in Georgia, July 23, 2021$54,000 · 55 kt wind · 3 events
- Flash Flood and Debris Flows in Colorado, July 23, 2021$22,000 · 5 events
- Flooding and Damaging Winds in Florida, July 23, 2021$800 · 50 kt wind · 15 events
- Damaging Winds in South Dakota, July 23, 202165 kt wind · 15 events
- Flash Flooding and Heavy Rain in Arizona, July 23 to 24, 202113 events
- Hail and Damaging Winds in New Hampshire, July 23, 20211.75 in hail · 13 events
- Hail and Damaging Wind in Massachusetts, July 23, 2021$300 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Minnesota, July 23 to 24, 20211.25 in hail · 13 events
- Hail and Damaging Wind in Minnesota, July 23, 20212 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962636, 964045, 962288, 962290, 962929, 962289, 962638, 962637, 962405, 962287.